Kansas, 2021

Drought in Kansas, January 1 to 31, 2021

January 1 to 31, 2021 · NWS GID · 3 events in 3 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least most of January, portions of three of the six North Central Kansas counties (Phillips/Smith/Jewell) were assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor. Although this marked the third consecutive month with at least D2 assigned to some part of the area, overall January featured positive news for drought trends as essentially all of North Central Kansas received above normal precipitation (for particularly most of Phillips County this ended a five-month run of below normal). Despite the encouraging precipitation trends, official drought categories only underwent fairly minimal change during January, although there was a slight reduction in the coverage of D2 and a modest increase of D1 (Moderate Drought). More specifically, the majority of the six-county area spent most of the month in D1, as those portions of Jewell, Mitchell, eastern Osborne and southeastern Smith counties that had recently improved to D0 (Abnormally Dry) actually reverted back to D1 in mid-January. Meanwhile, D2 remained intact across much of northern Phillips and northwestern Smith counties all month, but was removed from northeastern Smith and extreme northwestern Jewell counties on the 26th. Finally, D3 (Extreme Drought) lingered on within extreme northwestern Phillips County. The late-month shrinkage of the D2 in Smith/Jewell counties was driven by a potent winter storm that dumped 5-10 inches of snow across most of North Central Kansas, primarily on the 25th. In fact, this single storm accounted for around 80 percent of total January precipitation, with monthly totals across most of the six-county area ranging from 0.70-1.00 (generally 125-180 percent of normal). Per a few dozen NWS cooperative observer/CoCoRaHS stations, a few of the highest monthly totals featured: 1.43 at Lovewell Dam and 1.29 in Cawker City, with a few of the smallest (but still above normal) tallies including 0.68 at Natoma and 0.69 in Logan. Temperature-wise, although certainly not as big of a drought-factor as it would have been during the growing season, January marked the third-straight warmer-than-average month, with most local stations averaging 3-5 degrees (F) above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 31, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1120 PM CST Thu Dec 31 2020

.DISCUSSION...(This evening through Thursday)
Issued at 255 PM CST Thu Dec 31 2020

Main concern in the short term is potential for fog. Beyond that,
temps and low end pcpn chances become primary forecast challenges.

Not too bad out there today with full sunshine area wide, though
it is a bit chilly with the southerly breeze, at times. Latest
GOES WV imagery shows the area split between N stream well N of
the area, and active S stream with two potent vorticity lobes
noted - one over S CA, and the other over S TX. The mid level
speed max associated w/ TX vort lobe is beginning to round the
base of the trough, which will allow the trough to bec negatively
tilted as it lifts NE tonight into Fri AM. This system will have
an excellent tap to Gulf moisture, but it appears this will only
aid in production of widespread convection, which will likely help
"pull" the track of the trough a bit further SE than previously
expected. Models have trended this way, esp short term hi-res and
convective allowing models, so have pulled all PoPs from far SE
for tonight and Fri AM.

As far as potential for fog, HRRR and SREF continues to indicated
good potential for fog development tonight and into Fri AM, esp
for areas N of Hwy 6 and E of Hwy 283. This seems very reasonable
given lgt winds and likely at least some snow melt from this aftn
adding some moisture to the near-sfc boundary layer. Current Tds
are in low to mid 20s, so low temps in the teens to upper single
digits would be more than supportive from a crossover temp
perspective. BUFKIT data from RAP/HRRR also shows favorable
hydrolapse and MRi numbers. Have added some "dense fog" wording to
the grids. The potential for high cirrus to move in from the S
gives me just enough uncertainty to ramp it up more than that just
yet, but it's certainly something the eve shift will need to
watch. Wouldn't be surprised if parts of roughly N half of CWA
will need a dense fog advisory by dawn. Given what happened last
night, have trended temps down at least a few deg from guidance
for the favored cold areas of Dawson, Valley and Greeley Counties.

Shallow nature of fog and incr NW winds should allow for improving
conditions by mid to late Fri AM. Nrly winds and at least some
high clds will probably lead to slightly cooler high temps for New
Years Day, but overall, not too bad. May have to deal with fog yet
again Fri night into Sat AM as crossover temps are once again
favorable and winds look to go nearly calm under clr skies. SREF
probabilities are decent (50-70%) for vsbys <1sm. Debated incr
from the "Patchy" mention from prev shift, but felt best to
continue as is and reevaluate after we see what happens tonight.

Other than fog potential, the forecast is pretty quiet through the
weekend. The aforementioned CA vort lobe will probably take a
similar track to tonight's system and remain SE of the area on Sat.
Models indicate a fast moving shortwave on the heels of this
system in increasingly zonal flow Sat night into Sun AM. We'll
have to watch this to possibly squeeze out some flurries or
sprinkles, but counting on quick hitting nature of wave and lack
of deep moisture to keep forecast dry attm. Another wave looks to
arrive around the middle of next week, but models are not in very
good agreement as latest GFS is much further S than EC. QPF
signal doesn't look great attm, so forecast remains dry, but
wouldn't be surprised to see some low PoPs/QPF added later on.

Expect a moderating temperature trend over the coming days but
this will be tempered by the existing snow pack. Perhaps by early
next week we'll have lost enough snow to allow most of CWA to see
highs at least in the 40s. Southern areas that remain snow free will
see more substantial incr in temps into the 50s as early as Sun.
Temps fall back a bit middle of next week, but overall, no
significant temp fluctuations expected over the next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1116 PM CST Thu Dec 31 2020

Overall, conditions are benign through the forecast, except for
the possibility of fog tonight and the difficulty of forecasting
it. Recent melting and current/expected light winds should be
beneficial for fog formation, but complete radiation may be
limited or spotty in nature due to overspread of cirrus from
the Southern Plains storm system. Still expecting some fog
but did not forecast prevailing IFR conditions just yet and will
watch overnight to gauge trends. Other than the fog, the rest of
the forecast is VFR with light winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Dec 31, 3:02 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
302 PM CST Thu Dec 31 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
302 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog are possible tonight, especially for areas
along and north of Highway 6 and east of Highway 283. Visibility
may fall to a quarter of a mile or less, at times, in these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of dense fog should decrease by mid to late Friday morning.

Another round of fog will be possible Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Phillips

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Jewell

When
January 1, 12:00 AM CST to January 26, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931358, 931359, 931360.